South Carolina, 2014

Damaging Winds in South Carolina, May 27, 2014

May 27, 2014 · NWS CAE · 5 events in 3 counties and zones

Two isolated severe thunderstorms produced damaging winds on the west and south side of Columbia and large hail in northern Clarendon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Two isolated severe thunderstorms produced damaging winds on the west and south side of Columbia and large hail in northern Clarendon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 27, 1:51 PM EST, 18 minutes earlier.

Area forecast discussion, May 27, 1:51 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT TUE MAY 27 2014

.SYNOPSIS...
HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CIRCULATE A MOIST SOUTHERLY
FLOW INTO THE FORECAST AREA THROUGH WEDNESDAY. A COLD FRONT WILL
PUSH SOUTHWARD AND THROUGH THE AREA BY FRIDAY NIGHT...STALLING
JUST SOUTH OF THE AREA THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
FORECAST AREA REMAINS BENEATH THE AXIS OF THE UPPER RIDGE WITH
SURFACE HIGH PRESSURE CENTERED OFF THE COAST USHERING WARM MOIST
SOUTHERLY FLOW INTO THE AREA. ATMOSPHERE CONTINUES TO DESTABILIZE
WITH LIFTED INDEX VALUES AROUND -6C AND CAPE AROUND 2000 J/KG.
RADAR SHOWING SOME DEVELOPMENT AROUND THE COLUMBIA AREA AT THIS
TIME ALONG A CONVERGENCE ZONE. THINK SEVERE STORMS ARE POSSIBLE
BUT THINK WARM MID LEVEL TEMPS WILL BE AN INHIBITING FACTOR. STORM
MOTION FROM THE WEST TO NORTHWEST AROUND 10 MPH WHICH WILL SUPPORT
SLOW MOVING HEAVY RAINER STORMS WITH ISOLATED NUISANCE FLOODING
POSSIBLE. CONVECTION DEVELOPING IN GEORGIA POSSIBLY ASSOCIATED
WITH WEAK SHORTWAVE EXPECTED TO DRIFT INTO THE CSRA LATE AFTERNOON
INTO EARLY EVENING SO WILL CARRY HIGHER CHANCE POPS THERE.

LINGERING CONVECTION SHOULD DIMINISH LATE EVENING TO AROUND
MIDNIGHT WITH PLENTY OF CONVECTIVE DEBRIS CLOUDS THROUGH EARLY
MORNING. THINK THE CLOUD COVER WILL IMPACT LOW TEMPS...HOLDING
THEM UP A BIT AND ALSO INHIBIT FOG DEVELOPMENT. OVERNIGHT LOWS
EXPECTED TO BE IN THE UPPER 60S ACROSS THE REGION.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
OVERALL PATTERN WILL BE SLOW TO CHANGE THROUGH THURSDAY NIGHT AS THE
UPPER LOW BECOME QUASI-STATIONARY OVER THE WESTERN GULF AREA AND A
WEAK SURFACE FRONT MOVES TOWARD THE REGION FROM THE NORTH. THIS WILL
KEEP THE FORECAST AREA UNDER SOUTHERLY FLOW WITH CHANCES OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. INSTABILITY WILL BE
MODERATE ON WEDNESDAY AND SLIGHTLY LOWER ON THURSDAY WHICH WILL
COMBINE WITH PWAT VALUES AROUND 1.6 INCHES. THREAT OF SEVERE REMAINS
LOW AS FREEZING LEVEL REMAINS HIGH AND WINDS THROUGH THE COLUMN WILL
BE LIGHT. AS SUCH MAIN SEVERE THREAT WILL BE FROM STRONG GUSTY
WINDS. TEMPERATURES THROUGH THE SHORT TERM WILL BE IN THE UPPER 80S
TO LOWER 90S FOR AFTERNOON HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE
TO UPPER 60S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS CONTINUE IN GOOD AGREEMENT WITH THE REMAINS OF THE UPPER LOW
OVER THE CENTRAL GULF STATES AND A WEAK FRONTAL BOUNDARY CROSSING
THE REGION. FRONT WILL SLOWLY CROSS THE FORECAST AREA ON FRIDAY AS
THE UPPER LEVEL RIDGE BUILDS INTO THE EASTERN US. BY SUNDAY THE
FRONT WILL BE SLIDING SOUTH OF THE AREA AS A DEEPENING UPPER LOW
TRACKS SOUTHEASTWARD FROM THE NEW ENGLAND STATES SATURDAY MORNING TO
OFF THE DELMARVA COAST BY SATURDAY EVENING. MODEL SOUNDINGS INDICATE
PWAT VALUES IN EXCESS OF 1.6 INCHES REMAINING ACROSS THE FORECAST
AREA ON FRIDAY AND SATURDAY WHICH WILL COMBINE WITH HEATING TO
CONTINUE THE CHANCE OF AFTERNOON AND EVENING CONVECTION. HAVE NOT
MADE SIGNIFICANT CHANGES TO THE POPS FOR FRIDAY AND SATURDAY AS FLOW
ALOFT WILL BE WEAK LIMITING DIVERGENCE ALOFT...AS SUCH EXPECT
CONVECTION COVERAGE TO BE SCATTERED. DRIER AIR WILL BE MOVING INTO
THE REGION FOR SUNDAY ONWARD AS SURFACE HIGH PRESSURE SLIDES
SOUTHWARD ALONG THE EASTERN SEABOARD. TEMPERATURES THROUGH THE LONG
TERM WILL BE NEAR NORMAL TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
GENERALLY VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS.

SCATTERED CONVECTION DEVELOPING OVER THE MIDLANDS AT FORECAST TIME
WITH A MODERATELY UNSTABLE ENVIRONMENT IN PLACE. WILL CARRY VCSH
CAE/CUB WITH TEMPORARY -TSRA THROUGH 21Z. ADDITIONAL CONVECTION
DEVELOPING IN GEORGIA EXPECTED TO DRIFT INTO THE CSRA AND COULD
IMPACT THE AGS/DNL TERMINALS SO WILL INCLUDE TEMPORARY TSRA THERE
21Z TO 28/01Z. OTHERWISE...GENERALLY SOUTHWESTERLY WINDS AROUND 10
MPH WITH VFR CUMULUS CLOUDS AND A BROKEN DECK OF HIGH LEVEL
CLOUDS. EXPECT LINGERING CLOUDS THROUGH THE NIGHT WHICH SHOULD
LIMIT FOG DEVELOPMENT TONIGHT ALTHOUGH TERMINALS THAT RECEIVE ANY
SIGNIFICANT RAINFALL MAY BE SUSCEPTIBLE ANYWAY. A 25 KNOT
FORECASTED LOW LEVEL JET WILL ALSO INHIBIT FOG FORMATION. WINDS
WILL BECOME LIGHT AND VARIABLE DURING THE PREDAWN HOURS THEN PICK
UP FROM THE WEST SOUTHWEST BY 15Z AROUND 10 KNOTS.

EXTENDED AVIATION OUTLOOK...MAINLY DIURNAL CONVECTION MAY CAUSE
BRIEF MVFR CONDITIONS DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS WEDNESDAY THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 27, 3:07 AM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
407 AM EDT TUE MAY 27 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
407 AM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 1:34 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT TUE MAY 27 2014

SCZ027-028-037-271930-
CALHOUN-LEXINGTON-RICHLAND-
234 PM EDT TUE MAY 27 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...RICHLAND
AND CALHOUN COUNTIES THROUGH 330 PM EDT...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES EAST OF GASTON...MOVING EAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...EASTOVER...GASTON...PINE RIDGE AND SPRINGDALE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3395 8063 3368 8068 3382 8115 3397 8112
TIME...MOT...LOC 1834Z 282DEG 8KT 3385 8091

HC

The radar

The Columbia radar (KCAE), 6 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lexington

When
May 27, 2:09 PM EST to 2:15 PM EST
Where
Lexington County, 1.38 mi S of Cayce
Measured
55 kt (63 mph) estimated gust
Property damage
$18,000
Reported by
Broadcast Media
Coordinates
33.950, -81.050

TV station reported a large tree down on a car in the Edenwood neighborhood of Cayce.

Thunderstorm Wind, Lexington

When
May 27, 2:09 PM EST to 2:15 PM EST
Where
Lexington County, 1.5 mi SSW of Cayce
Measured
55 kt (63 mph) estimated gust
Property damage
$24,000
Reported by
Broadcast Media
Coordinates
33.950, -81.060

Several TV stations reported multiple trees down on Sandy lane in Cayce. One fell on a home causing damage.

Thunderstorm Wind, Lexington

When
May 27, 2:14 PM EST to 2:20 PM EST
Where
Lexington County, 0.9 mi SE of Cayce
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
33.960, -81.040

Sheriff reported several trees down on Cayce Riverwalk closing the walk.

Thunderstorm Wind, Richland

When
May 27, 2:20 PM EST to 2:26 PM EST
Where
Richland County, 1 mi S of Columbia
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
33.986, -81.020

DOT reported several trees down on the south side of Columbia.

Thunderstorm Wind, Clarendon

When
May 27, 4:07 PM EST to 4:13 PM EST
Where
Clarendon County, 2.03 mi WSW of Gable
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
33.807, -80.132

Public reported trees down southwest of the Gable community on Brewington road and other rural roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508887, 508888, 508889, 508890, 508891.